Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How many patients have you seen with facial wasting that are not on meds?
Jun 20, 2010

Dr. Pierone,

Myself and others I know have all experiences fat loss after about 6-7 years of having HIV and none of us are on meds. It's in all the usual spots, forearms, face, buttocks, thighs, calves. We don't have the big hollow places in our faces, but most of our buttocks are pretty diminished to the point it's uncomfortable to sit.

There must be something about HIV itself, because I remember during seroconversion, it felt like my butt was burning, very strange sensation and then it passed.

However after 6 years or so, my butt started having that sensation on and off and I'm wondering if it's tied to viral replication.

I'm just suprised so many doctors and patients seem to think it's solely due to meds when it's obviously not... I think truthfully the meds act as an accelerant to the effect in people who are susceptible.

Aside from wasting or weight loss, I think the fat loss is due to cellular toxicity by HIV itself at least to some degree and then the meds only further complicate the issue.

Have they tried putting fat tissue in with HIV virus and seeing what it does?

Thanks,

S.

Response from Dr. Pierone

Hello and thanks for posting.

There is evidence that HIV infection produces immune activation and some of the metabolic disturbances that are probably partly related to this issue.

I think that you are right in that the medications act as an accelerant of lipoatrophy and muscle atrophy in susceptible people.

I doubt HIV would replicate in fat cells based on its pattern of infection, so the effect is likely indirect.



Previous
Medicare and codes for Radiesse and Sculptra
Next
legs and buttock wasting

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement